Alert archive / Idaho / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 8, NWS Pocatello, ID

August 10, 20126 counties in Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Aug 10, 2012, 3:42 PM MDT for 6 counties in Idaho. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2012, 3:42 PM MDT (21:42 UTC)
Expired
Aug 10, 2012, 4:30 PM MDT
In force
48 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Bannock County, ID, Bingham County, ID, Bonneville County, ID, Butte County, ID, Caribou County, ID, Jefferson County, ID

The radar

The Pocatello radar (KSFX), 55 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.7 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2012-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2012-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3217 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

038 
WUUS55 KPIH 102142
SVRPIH
IDC005-011-019-023-029-051-102230-
/O.NEW.KPIH.SV.W.0008.120810T2142Z-120810T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
342 PM MDT FRI AUG 10 2012

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO...
  THIS INCLUDES THE CITIES OF...SOUTHWEST INL...CENTRAL INL...
  NORTHWEST INL...
  BANNOCK COUNTY IN SOUTHEAST IDAHO...
  BINGHAM COUNTY IN SOUTHEAST IDAHO...
  THIS INCLUDES THE CITIES OF...SOUTHEAST INL...SHELLEY...FORT HALL
  CITY...BLACKFOOT...
  CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO...
  THIS INCLUDES THE CITIES OF...IDAHO FALLS...AMMON...
  NORTHWESTERN CARIBOU COUNTY IN SOUTHEAST IDAHO...
  JEFFERSON COUNTY IN SOUTHEAST IDAHO...
  THIS INCLUDES THE CITIES OF...RIGBY...MUD LAKE...

* UNTIL 430 PM MDT

* AT 336 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM SOUTHWEST INL TO FORT HALL CITY TO VIRGINIA...OR ALONG A LINE
  EXTENDING FROM SOUTHWEST INL TO FORT HALL CITY TO 22 MILES NORTH OF
  MALAD...AND MOVING NORTHEAST AT 55 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
  ATOMIC CITY...
  TABER...
  ROBERTS...
  BONE...
  DOWNEY...
  LAVA HOT SPRINGS...
  BANCROFT...
  FORT HALL YANDELL MOUNTAIN...
  FORT HALL EAGLE LODGE...
  FORT HALL MOUNT PUTNAM...

*VERY LOW VISIBILITY DUE TO BLOWING DUST AND SMOKE IS LIKELY 
ESPECIALLY AS THE INITIAL BURST OF WINDS COMES THROUGH YOUR AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...HEAVY RAIN...AND DEADLY CLOUD TO 
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4238 11228 4298 11247 4362 11319 4406 11240
      4406 11231 4406 11229 4379 11198 4376 11199
      4376 11194 4346 11161 4285 11142
TIME...MOT...LOC 2138Z 233DEG 46KT 4361 11301 4304 11237
          4252 11220

$$

JKEYES
2 follow-up statements
664 
WWUS55 KPIH 102201
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
401 PM MDT FRI AUG 10 2012

IDC005-011-019-023-029-051-102230-
/O.CON.KPIH.SV.W.0008.000000T0000Z-120810T2230Z/
CARIBOU ID-JEFFERSON ID-BINGHAM ID-BUTTE ID-BONNEVILLE ID-BANNOCK ID-
401 PM MDT FRI AUG 10 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR NORTHEASTERN BANNOCK...CENTRAL BONNEVILLE...EAST CENTRAL BUTTE...
BINGHAM...JEFFERSON AND NORTHWESTERN CARIBOU COUNTIES...

AT 355 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A 
LINE EXTENDING FROM 8 MILES SOUTH OF NORTHWEST INL TO 11 MILES EAST 
OF BLACKFOOT TO 13 MILES WEST OF GRACE...MOVING NORTHEAST AT 55 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
  BLACKFOOT...
  SHELLEY...
  INL...
  MUD LAKE...
  IDAHO FALLS...
  ROBERTS...
  RIGBY...
  LAVA HOT SPRINGS...
  FORT HALL YANDELL MOUNTAIN...
  FORT HALL MOUNT PUTNAM...
  CHESTERFIELD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS LINE OF STORMS HAS A HISTORY OF PRODUCING WIND DAMAGE. LOW 
VISIBILITY DUE TO BLOWING DUST AND SMOKE IS LIKELY IS MANY AREAS. 
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS!

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4252 11210 4308 11244 4362 11319 4406 11240
      4406 11229 4379 11198 4376 11199 4375 11196
      4376 11194 4346 11161 4285 11142
TIME...MOT...LOC 2158Z 233DEG 46KT 4377 11272 4319 11209
          4267 11192

$$

JKEYES
372 
WWUS55 KPIH 102226
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
426 PM MDT FRI AUG 10 2012

IDC005-011-019-023-029-051-102235-
/O.EXP.KPIH.SV.W.0008.000000T0000Z-120810T2230Z/
CARIBOU ID-JEFFERSON ID-BINGHAM ID-BUTTE ID-BONNEVILLE ID-BANNOCK ID-
426 PM MDT FRI AUG 10 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BANNOCK...CENTRAL
BONNEVILLE...EAST CENTRAL BUTTE...BINGHAM...JEFFERSON AND
NORTHWESTERN CARIBOU COUNTIES WILL EXPIRE AT 430 PM MDT...

AT 425 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED OR MOVED OUT
OF THE AREA. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   IDAHO FALLS...
   BONE...
   CAMAS... 
   RIGBY... 
   MENAN...
   HAMER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4252 11210 4308 11244 4362 11319 4406 11240
      4406 11229 4379 11198 4376 11199 4375 11196
      4376 11194 4346 11161 4285 11142
TIME...MOT...LOC 2225Z 233DEG 46KT 4398 11233 4340 11171
          4287 11154

$$

JKEYES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:03 PM MDT, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 10, 2:03 PM MDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
203 PM MDT FRI AUG 10 2012

.DISCUSSION...

BATCH OF MOISTURE AHEAD OF A COLD FRONT CONTINUES TO PERSIST OVER
THE AREA. EXPECT GOOD CHANCES FOR SHOWERS AND THUNDERSTORMS...EVEN
OVER EASTERN PORTIONS THROUGH THIS EVENING GIVEN THE CONSISTENCY
BETWEEN THE NAM/GFS. EXPECT RAIN CHANCES TO PERSIST OVERNIGHT
UNTIL THE FRONT PASSES THROUGH ON SATURDAY MORNING.

WEEKEND LOOKS DRY AND A TOUCH COOLER...TALKING LOW TO MID 90S
VERSES 100. SO ABOVE NORMAL TEMPS ARE STILL EXPECTED. EXPECT
MOISTURE TO RETURN FOR MONDAY AND TUESDAY...MOST LIKELY IN THE
FORM OF ISOLATED THUNDERSTORMS. EXPECT A COLD FRONT TO ARRIVE ON
TUESDAY. MODELS HAVE BEEN VERY INCONSISTENT WITH THE STRENGTH OF
THIS FRONT. TRENDED TEMPS DOWN ABOUT FIVE DEGREES FROM TUESDAY
HIGHS FOR THE REMAINDER OF NEXT WEEK AND KEPT IN A SLIGHT CHANCE
FOR THUNDERSTORMS OVER THE MOUNTAINS AND HIGHLANDS GIVEN THE
INCONSISTENCY IN THE MODELS AT THAT TIME.

VALLE

&&

.AVIATION...LOOK FOR THUNDERSTORM ACTIVITY THIS AFTERNOON INTO EARLY
EVENING ACROSS THE AREA IMPACTING ALL TAF SITES DUE TO SUB-TROPICAL
MOISTURE AND INSTABILITY AHEAD OF A PACIFIC TROUGH.  WIND GUSTS UP
TO 50 MPH WILL BE POSSIBLE IN AND AROUND THUNDERSTORMS. LOOK FOR
DRYING AND CLEARING OVERNIGHT. WYATT

&&

.FIRE WEATHER...LOOK FOR WIDELY SCATTERED TO SCATTERED THUNDERSTORM
ACTIVITY ACCOMPANIED WITH GUSTY OUTFLOW WINDS UP TO 50 MPH THIS
AFTERNOON INTO EARLY EVENING DUE TO SUB-TROPICAL MOISTURE AND
INSTABILITY AHEAD OF A PACIFIC TROUGH OVER OREGON. A RED FLAG
WARNING IS IN EFFECT UNTIL 9 PM MDT FOR ALL EASTERN IDAHO FIRE
ZONES. LOOK FOR LINGERING PRECIPITATION INTO SATURDAY MORNING UNTIL
RELATIVELY DRY FLOW MOVES INTO THE AREA.  LOOK FOR SLIGHTLY COOLER
TEMPERATURES TODAY AND SATURDAY UNTIL TEMPERATURES START TO WARM BACK
UP BY SUNDAY.  MODELS CONTINUE TO STRUGGLE WITH THE WEATHER PATTERN
EARLY NEXT WEEK.  MODELS ARE SHOWING MOISTURE TO OUR SOUTH MONDAY
THROUGH WEDNESDAY BUT VARY FROM RUN TO RUN WITH THE AMOUNT OF
MOISTURE THAT MAKES IT NORTH INTO OUR AREA.  ADDITIONALLY...MODELS
ARE STRUGGLING WITH THE DEPTH AND TIMING OF THE NEXT TROUGH MOVING
OVER OUR AREA TUESDAY/WEDNESDAY.  EXPECT SLIGHTLY COOLER
TEMPERATURES AND BREEZY WINDS TUESDAY AND WEDNESDAY.  RIDGING BUILDS
BACK IN LATE THURSDAY INTO FRIDAY BRINGING BACK WARMER
TEMPERATURES...DRIER CONDITIONS AND LIGHTER WINDS. WYATT

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING IDZ409>413-475>477.

&&
Hazardous weather outlook, Aug 10, 3:46 AM MDT, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
346 AM MDT FRI AUG 10 2012

IDZ017>025-031-032-111000-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
346 AM MDT FRI AUG 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED THUNDERSTORMS WITH POSSIBLE BRIEF HEAVY RAINFALL
AND GUSTY WINDS. RED FLAG WARNINGS ARE IN EFFECT FOR THE ENTIRE
REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED MAINLY MOUNTAIN THUNDERSTORMS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, Aug 10, 3:08 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
308 PM MDT FRI AUG 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND GST     8 W AMERICAN FALLS      42.79N 113.01W
08/10/2012  M55 MPH          POWER              ID   TRAINED SPOTTER

            WITH HEAVY RAIN

0300 PM     TSTM WND GST     SSE AMERICAN FALLS      42.78N 112.85W
08/10/2012  M51 MPH          POWER              ID   TRAINED SPOTTER

            25 MPH GUSTING TO 50+ MPH - HEAVY RAIN

&&

PANGEL
Special weather statement, Aug 10, 3:24 PM MDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
324 PM MDT FRI AUG 10 2012

IDZ019-023-102215-
TETON ID-BONNEVILLE ID-
324 PM MDT FRI AUG 10 2012

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  SOUTHEASTERN TETON COUNTY IN SOUTHEAST IDAHO

UNTIL 415 PM MDT

AT 322 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR VICTOR..MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   VICTOR...
   DRIGGS...

LAT...LON 4335 11126 4347 11145 4379 11105 4375 11103
      4350 11103
TIME...MOT...LOC 2124Z 224DEG 19KT 4355 11114

RS
Local storm report, Aug 10, 3:37 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
337 PM MDT FRI AUG 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     TSTM WND GST     SE CHUBBUCK             42.92N 112.46W
08/10/2012  E50 MPH          BANNOCK            ID   TRAINED SPOTTER

            HOME INSTRUMENT ESTIMATED THUNDERSTORM WIND GUST TO 50
            MPH,THE LIMIT OF HIS EQUIPMENT. TRAINED SPOTTER ALSO
            REPORTS 1 1/2 TO 2 INCHES TREE BRANCHES BROKEN OFF.

&&

RSURVICK

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:08 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Blaine, Bonneville, Caribou, Oneida and 1 more37 min
Aug 10, 3:24 PM MDTSpecial Weather StatementPIHTeton51 min
Aug 10, 4:32 PM MDTSpecial Weather StatementPIHBonneville, Jefferson, Madison, Teton43 min
Aug 10, 5:21 PM MDTSpecial Weather StatementPIHFremont, Teton39 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.